Running Down a Dream

I am an accidental drug addict. I was prescribed a drug (and for purposes of vagueness, I’m not going to tell you what it is) the end of June to help arrest the daily panic attacks and heart palpitations.

Speaking of – the first time you have a full-blown panic attack, you are pretty sure you’re having a heart attack and are going to be one of those people who drops dead before age 40 due to cardiac arrest. Also times 3-5. By the tenth time, you know what it is and can work on breathing and meditating through it. If I ever do have a heart attack, I’ll probably just try to meditate through it and die. AND PEOPLE WONDER WHY I’M ANXIOUS! What if this time it’s real????

ANYWAY – DRUGS. I went on a drug so I could function as a normal human being and it worked. I’ve had only a handful of panic attacks since then and most of them were in September, i.e. the month the shrink decreased my dose without warning me what might happen. (Sorry people in September!)

My fatigue has been ridiculous lately, yet I’ve been sleeping more than ever. I’ve also been on the drug, which is in a class of drugs considered relatively addictive, for almost 6 months. I decided – and got new shrink to agree – that I could stop taking them.

The first week, when I decreased my dosage by 25%, had some pretty bad days. Anxiety, panic, paranoia, mood swings, temperature swings, depression, etc. But the fatigue seems a bit better. I decrease another increment starting tonight, and was warned that nights 2 and 3 after decreasing might be a little…insomniacish.

My personal medical professional (doesn’t everyone have one?) recommended combatting the depression with exhaustion. As I’m currently trying to not be fatigued, that seemed a bit counter-intuitive, but she’s the medical expert and I just work in a hospital where knowledge does not flow into my brain via osmosis or my strong psychic powers.

I’m hoping that exhaustion will help combat the depression and the fatigue. I also read today – and I didn’t do extensive research, so who knows if it’s true – that this class of drug can interrupt REM sleep, which is one of the reasons that those of us who are taking this drug can sleep a lot but still experience fatigue. It would also explain why I almost never dream anymore. I’ve got three more weeks of weaning off the drug – and hopefully the withdrawal symptoms will end shortly after that.

In the meantime, in the spirit of making it through a drug withdrawal and getting a head start on my 2016 goals, today, I went for a run.

2015-12-30 09.26.59

It was a bit chilly. And muddy. But four miles to end the year is pretty damn good.

Comments are closed.